Collins is recovering after the pharmacist’s mistake sent him to the Cleveland Clinic

Pharmacist’s mistake sends St. Albans, WV man to the hospital

http://www.wowktv.com/story/29184204/pharmacists-mistake-sends-st-albans-wv-man-to-the-hospital

St. Albans, WV – A prescription medication mistake has resulted in medical complications for Cliff Collins. The 35 year old was prescribed the wrong milligram amount of Depakote – a medication he takes to control his nearly 100 seizure a day.

His mother and caretaker, Connie Arteese, filled the prescription at the St. Albans CVS. She did not check the bottle’s label because Collins has been taking the medication since age five when he was diagnosed with a rare form of epilepsy.

“He had 3,500 hundred of that a day instead of 1,700 a day and Depakote is one of the most dangerous seizure medications there is,” Arteese said.

Arteese says Collins is recovering after the pharmacist’s mistake sent him to the Cleveland Clinic.

“No sooner than I found out, I called his doctor in Cleveland and no sooner than they found out, they got him a room and I had to take him up there,” she said.

Since 1992, the Federal Drug Administration says it has received 30,000 reports of medication mistakes according to the most recent data available.

CVS responded to the incident with this statement from Mike DeAngelis, Director of Public Relations:

“The health and safety of our customers is our number one priority and we have comprehensive policies and procedures in place to ensure prescription safety. We extend our sincere apologies to Cliff and his family and we are investigating this matter. Prescription errors are a very rare occurrence, but if one does occur we determine what happened in order to prevent it from occurring again. We are committed to continually improving quality measures to help ensure that prescriptions are dispensed safely and accurately.”

Loop Pharmacy’s Dr. Erin Rudge wasn’t involved in the case – but says she has seen accidents happen.

“We say the pharmacist is the final check, but honestly the patient is the final check,” Dr. Rudge said.

To ensure the safety of you and your family, check the label for milligram amounts and instructions. Look closely at the color and shape of the pill, noting if something has changed or is not what you expected following conversations with your physician. Dr. Rudge encourages patients to speak with their pharmacists each time they pick up a medication to ensure prescription accuracy.

“We’re human, we make errors. Don’t rush your pharmacist, these triple checks take time,” she added.

Cliff is recovering from last week’s prescription mistake. He is working to regain his energy with his mother providing constant care by his side.

“[We are] praying, praying there is no more damage,” Arteese said.

Leave a Reply

%d bloggers like this: